Heart Disease Expert Forum
Beta blockers and bradycardia
About This Forum:

This forum is for questions and support regarding heart issues such as: Angina, Angioplasty, Arrhythmia, Bypass Surgery, Cardiomyopathy, Coronary Artery Disease, Defibrillator, Heart Attack, Heart Disease, High Blood Pressure, Mitral Valve Prolapse, Pacemaker, PAD, Stenosis, Stress Tests.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Beta blockers and bradycardia

Hi, I'm a 32 year old woman, normal weight, don't smoke, exercise daily, in good health except that I have very mild MVP with trace regurgitation.  I started taking Toprol XL last October because I was waking up in the night with tachycardia (probably anxiety-related).  Since I've gotten my anxiety under control, I have decided to get off the beta blocker.  I take Xanax, .25 mg 3X/day, Celexa (anti-depressant) 10 mg/day and was taking Toprol XL, approximately 12.5 mg day (though I would shave off some of the pills so it was probably more like 10 mg/day).  My heart rate has been going very low, down to even 48 resting.  I stopped the beta blocker almost 2 weeks ago, and I have read that Celexa can cause slowed heart rate.  My questions are:

1.  when should this small amount of beta blocker get out of my system?  My HR is still in the mid-40s at times, and it is very frightening to me and is making me feel my PVCs and PACs more.

2.  Can Celexa or Xanax cause slowed HRs, which may intensify the effect of the Toprol?

3.  Since I have you on the "line" and it's so hard to get a question in - my echo results said that I have trace regurgitation with redundant mitral valve tissue, but no prolapse.  What does this mean as far as my long-term prognosis goes?  I have read that redundant tissue is a very bad thing, though my regurge is low.

Thanks very much!
Stacy
Related Discussions
74076_tn?1189759432
Hello fearfactor (hopefully NBC didn't patent this name),

1. when should this small amount of beta blocker get out of my system? My HR is still in the mid-40s at times, and it is very frightening to me and is making me feel my PVCs and PACs more.

The beta blocker is out of your system.  Toprol XL is probably cleared from your system after about 5 days.  If you are truly exercising daily, you bradycardia is probably related to you excellent physical condition.  It is not uncommon for very physically fit people to have heart rates between 40 and 50, sometimes slower.

If you are not having symptoms and your heart rate increases with exercise, I would not worry about this.  Make sure your doctor knows - he can check and ekg to make sure it is normal, but I would not be concerned based on what you have said so far.

2. Can Celexa or Xanax cause slowed HRs, which may intensify the effect of the Toprol?

Not really.  If you read the side effects of celexa, you find that it frequently can cause tachycardia and infrequently causes bradycardia.  This is not a drug interaction.

3. Since I have you on the "line" and it's so hard to get a question in - my echo results said that I have trace regurgitation with redundant mitral valve tissue, but no prolapse. What does this mean as far as my long-term prognosis goes? I have read that redundant tissue is a very bad thing, though my regurge is low.

The truth is it means that you now qualify for the "worried well" category.  I am partially kidding about this.  You do not need antibiotics for dental or nondental procedures.  If you develop a new heart murmur or start to develop symptoms consistent with heart failure, another echo is indicated to check for developing mitral regurg, but otherwise, I would give you a clean bill of health.

Good luck Stacy.




7 Comments
Blank
86819_tn?1378951092
Hi. Toprol XL Half life is on the order of 3-7 hours according to what I find on the web.
Blank
Avatar_f_tn
I know what you mean about holding out on the beta blocker.  I feel so much better now that I'm off it...even though my HR has still been slow.  The BB made my blood pressure drop really low, and it was already low before.  I felt constantly dizzy and just "out of it."  Xanax helps me but I know I'll have to get off it at some point or face addiction, but my doc says you can take benzos long-term if you don't keep increasing the dose.

Stacy
Blank
Avatar_m_tn
Yes the beta blocker is out of your system, but the effects may linger for several months in my experience.

I would say that beta blockers are a poor drug for people with slow heart rates to begin with.  In my case Atenolol caused distressing episodes of near syncope.

These drugs affect your brain and my experience has been that it took at least 2 months before I was close to normal.

Good Luck.
Blank
Avatar_n_tn
Question:  Reading these posts I found some Xanax here that was RX's a few months back but I never took it. It is 0.25MG.  If I cut them in quarters, would this give me close to 0.5MG that is what you take?  Never was good in understanding the MG's in RX's. I always want to be on the lowest dose of everything I take till I see how I react to a medication.  Thanks
Blank
86819_tn?1378951092
Hi. I suggest contacting your doctor's office by telephone for that one.  That's the safest way to get the info you need.

Later.
Blank
Avatar_n_tn
Hey everyone. I cannot believe there are so many people like me!I am 34 yrs old,exercise 4-5 times per week. Have been to the cardiologist many times and have had anxiety/PVC's/PAC's for a long time.So I know the frustration of trying to live a normal life while sometimes you feel your just gonna die.Last week I went to the cardiologist again because its been 2 yrs since my last vist and I have been having a lot of palpitations.I did echo/stress test/ekg, the doc says my heart is structurally fine but he did say my heart rate was a little elevated during the highest level of exercise he said I did 113% of predicted. So he said the reason is my heart receptors are too sensitive to the adrenaline the that body produces. He called it hyper B-adrenergic syndrome. Prescribed 25 mg of Toporol-XL and said he thinks this will change my life. Fast foward I still havent taken the Toporol because I read it lowers BP & HR. Now anyone that has taken this med, I am concerned because I dont have high BP and I have been taking my HR when I am laying in bed at night and it on the average is about 60bpm(even if I am having PVC/PAC's)I want to take the medicine to see if it will help me but I dont want it to lower my BP or HR too low that I will feel fatigued or dizzy. So If anyone that take Toporol can help me or tell me how you did I would appreciate it. Thanks so much!
Blank
Continue discussion Blank
Blank
Request an Appointment
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank